• Questions about tamoxifen

    Asked by Ninibell on Thursday, October 4, 2012

    Questions about tamoxifen

    Hi! I hope there is someone who can help. I've been taking tamoxifen for 4 yrs and 3 mos now and my hair is thinning so bad that I'm afraid I'm gonna have bald spots by the time my 5 years is up!! Has anybody else experienced this? If so, when you stop the tamoxifen, does it grow back? I know everybodys experience is different. I'm just hoping someone might have some insight. Is there any vitamins I can take that might help this? Also, I want to know what to expect after I go off tamoxifen. Are all my hormones gonna come raging back and I'm gonna be a hormonal mess? Lol. Please help if you can! Thank you :)

    8 Answers from the Community

    8 answers
    • karen1956's Avatar

      I didn't have this happen on tamoxifen, but on Aromasin...and my hair got thicker again after I quit taking it....

      about 4 years ago
    • nancyjac's Avatar

      I took tamoxifen for 5 years when I was about your age and I had no hair loss. Your hair thinning may be due to something else. I had no side effects with tomoxifen so no changes of any sort when I stopped taking it.

      about 4 years ago
    • Lynn1947's Avatar

      I always had fine thin hair so I really can't tell a difference.I have just over 2 years taking tamoxifin. What I notice is loss of appetite and can't taste food.Everything is bland tasting.I have been losing weight off and on since taking it but I think it's the stress of the cancer and just everyday life.I just recently had someone ask me after I said "I lost some weight"IS your Cancer back".I was so put back I cried after she and I got off the phone.Haven't talked to her since and not planning to.Just some things you don't say to a cancer survivor.

      about 4 years ago
    • ErinJ's Avatar

      I took Tamoxifen and it did not thin my hair. After chemo, my hair came back very thin and fine (once the curls grew out.) I did however discover that I was hypothyroid and have been on Synthroid for several years. That seemed to help! Be sure and talk to your doctor as it may be the result of factors other than the Tamoxifen. Oh course I try not to complain. It is hair afterall and better than non-at-all :-)
      May your day be blessed,

      about 4 years ago
    • ruthieq's Avatar

      You should check your thyroid as well. Through all this, chemo etc your thyroid can get out of whack. Yes Tam also makes you hair thin out, mostly because the lack of estrogen. Chances are that when you are through with the Tam, your hormones will come back but maybe not as much as you think, given your age.I am off everything and at 56 I get an occasional hot flash and mood swing, but not much anymore. You are still producing hormones, its just the meds are blocking the conversion to useful estrogen, and its absorption into your system. Vit E may help with the hair, as well as Vit B complex. Talk to your doc about thyroid check and about ways you can safely counter some effects of the Tam. Good luck!

      about 4 years ago
    • Paw's Avatar

      GA I took tamoxifen for five years my hair grew back during the time I was taking tamoxifen. Please get a full body ct scan every 6 - 12 months after the five years. No one is guaranteed being free of cancer after 5 years. I was diagnosed with breast cancer in October 1998. March 2011 I was diagnosed with stage IV metastastic breast cancer. The cancer spread to my liver, lungs, and spine. I feel that if I continued taking tamoxifen or any other treatments.

      about 4 years ago
    • Ninibell's Avatar

      Thank you all for your answers! I also thought my thyroid was out of whack as I have been on thyroid meds for 15 years or so. But I have that checked yearly and this last time everything was in normal range. When my hair grew back after chemo, it grew back exactly as it was before it fell out. I feel like in the last 2 or so years it has been thinning. I was taking lots of different vitamins during and after chemo and had stopped taking thme on and off for like the last 6 months but have recently started taking them again just in case thats the reason for the hair loss. Ruthieq, I was thinking the same thing. The fact that the hormones are blocked makes logical sense to me. I even went to my dermatologist to see if he could tell me why but he wanted me to do ALOT of lab work, and well, I just don't have the money to spend. He did however, say that it was "probably why". That was a good enough answer for me considering I can't pay for the lab work. I was just wondering if anyone else had gone through this. Sounds like no, which has me a little worried but I will just have to figure it out from here. I only have 8 more months of Tamoxifen (yay!!) and maybe it will start growing back after that?? Thanks again everyone!

      about 4 years ago
    • Laugh's Avatar

      Although I didn't have hair thinning during Tamoxifen treatments, I had to stop taking that drug due to the fact that in the 2 years since the operation/treatment my uterine lining had abnormal changes, to the extent that my OBGYN suggested I stop the medication. Before the treatments had begun and the surgery, my OBGYN had advised for me to have an ultrasound of my uterine lining so a comparison before and after could be made. I hope your question will meet with productive answers. From Laugh!

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.